Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

August 16, 2021Braxton County, West Virginia

NWS Charleston, WV issued this special weather statement at Aug 16, 2021, 11:18 PM EDT for Braxton County, West Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2021, 11:18 PM EDT (03:18 UTC)
Expired
Aug 16, 2021, 11:45 PM EDT
In force
27 min
Issued by
NWS Charleston, WV
Hail
0.25 in
Wind
40

County Braxton County, WV

The radar

The Charleston,WV radar (KRLX), 107 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 3.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

264 
WWUS81 KRLX 170318
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
1118 PM EDT Mon Aug 16 2021
 
WVZ028-029-170345-
Gilmer WV-Braxton WV-
1118 PM EDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of southeastern Gilmer
and Braxton Counties through 1145 PM EDT...

At 1117 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gassaway, or 7 miles west of Sutton, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Sutton, Gassaway, Burnsville, Flatwoods, Sand Fork, Frametown,
Wilsie, Servia, Stouts Mills, Exchange, Heaters, Cedarville and Falls
Mills.

This includes the following highways...
 Interstate 79 between mile markers 46 and 82.
 Route 19 between mile markers 66 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3881 8048 3854 8077 3856 8078 3854 8081
      3862 8097 3897 8076 3888 8059 3887 8059
      3886 8058 3887 8056 3885 8054 3882 8047
TIME...MOT...LOC 0317Z 212DEG 25KT 3863 8084 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

12

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 16, 10:20 PM EDT, 58 minutes earlier.

Area forecast discussion, Aug 16, 10:20 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1020 PM EDT Mon Aug 16 2021

.SYNOPSIS...
With an abundance of moisture ahead of, and then with Fred, the
chance for locally heavy rain persists into midweek. Daily
shower/storm chances then linger through at least Friday.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 1020 PM Monday...

Forecast remains on track as showers and a few embedded storms
continue mostly along the southern and southeastern portions of
the area this evening. A few isolated showers remain possible
around the remainder of the area as well tonight.

As of 730 PM Monday...

Made some slight adjustments to precipitation chances based on
current radar trends. Showers and a few embedded thunderstorms
are mostly focused along the WV mountains this evening with a
few isolated showers throughout the lowlands. Also made a few
minor changes to hourly temperatures to better match current
observations. Otherwise, current forecast remains on track.

As of 245 PM Monday...

Widely scattered showers and occasional embedded thunderstorms
will continue to move northward across the region through this
evening as our area remains in-between an upper level ridge
over the western Atlantic and an upper trough across the central
US, which is bringing a deep southwest flow aloft into the
region. While extensive cloud cover has generally kept
instability values low enough so far today to keep lightning
activity very limited, latest visible satellite imagery does
show some clearing and this may allow for some destabilization
through the evening to perhaps increase the chance for more
thunderstorm activity and potentially higher rain rates if that
occurs. Regardless of how much instability does develop through
this evening, PWATs are in the 1.8 to 2 inch range and warm
cloud depths are around 12 kft, so any of this activity through
the remainder of the day will be very rain efficient and that
threat will increase further depending on how much
destabilization can occur.

There should be a lull in precipitation activity tonight as a
shortwave aloft departs the area, but there still could be some
scattered showers around due to the moist atmosphere in place.
In addition, despite cloud cover overnight, fog and/or low
stratus is expected to develop due the rainfall from today and
even previous days. Coverage of precipitation will then increase
again by Tuesday morning from south to north as tropical
moisture associated with the remnants of Fred start to stream
into the region and additional shortwave energy moves through.
Since high moisture parameters will once again be in place on
Tuesday, heavy rainfall will remain the main concern but limited
instability again should limit a severe threat. As a result,
WPC has a Slight Risk of excessive rainfall in place for the
eastern part of our area over the mountains and a Marginal Risk
in place for areas west of the mountains. Otherwise, the
remnants of Fred will continue to approach our area from the
south by the end of the near term period.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 200 PM Monday...

Remnants of Fred will move over the area on Wednesday. Newest
model runs take it on a slightly more eastward path with
heaviest precipitation expected in the mountain zones and east.
A general 2, possibly up to 4 inches of rain is expected across
the mountains with lessor amounts elsewhere. Localized water
issues are possible, but overall, a much needed rain for the
region.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 1210 PM Monday...

Remnants of Fred will be to the northeast of the area by
Thursday, but more precipitation is expected in the long term,
as multiple upper waves move through the area, helping to
trigger showers and storms in the humid atmosphere. A weak cold
front will move through the area in the Saturday through Sunday
time frame, with the potential for a break in the active weather
by later in the day Sunday.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
As of 740 PM Monday...

Showers and a few embedded thunderstorms are currently moving
mostly along the WV mountains to start the period. These showers
will likely continue through the evening with a an isolated
shower or two possible west of the mountains. Brief MVFR/IFR
conditions could occur if any heavy downpours move over a site.

With plenty of moisture and rainfall these past few days,
expecting most sites to have fog and/or low stratus tonight.
MVFR/IFR and lower conditions will be possible in fog/low
stratus and these conditions will likely hold through the
morning. A few sites then may have a brief break to VFR
conditions tomorrow morning before chances for showers and
thunderstorms increase again by the late morning/early afternoon
hours. Overall, expecting shower and thunderstorm activity to be
scattered with the highest chances along the more southern sites
such as around BKW. MVFR/IFR visibilities could once again be
possible tomorrow in heavy downpours if any heavier storms
affect a site. MVFR ceilings are expected to then hold for most
sites for much of the day tomorrow, potentially through the end
of the period.

Light to calm winds start the period and are expected to
continue through tonight. Southerly winds will then pick up
around 5-10 KTs during the day tomorrow.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of showers and embedded storms and
associated restrictions could vary from TAFs. Timing, location,
and duration of fog/low stratus tonight may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            TUE 08/17/21
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    L    L    L    L    H
HTS CONSISTENCY  H    H    H    H    H    H    L    M    L    M    M    L
BKW CONSISTENCY  H    M    H    H    M    L    L    L    M    M    M    M
EKN CONSISTENCY  L    M    L    M    M    M    L    L    L    L    L    L
PKB CONSISTENCY  H    M    M    M    M    H    L    L    L    L    L    L
CKB CONSISTENCY  H    H    H    H    H    M    H    L    H    L    M    H

AFTER 00Z WEDNESDAY...
Brief IFR possible in mainly afternoon showers and thunderstorms
through at least Wednesday, with overnight and early morning
fog and/or stratus also possible where it does rain. Depending
on the track of the remnants of Fred, prolonged IFR may be
possible across portions of the area starting Wednesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/RG
NEAR TERM...RG/CG
SHORT TERM...SL
LONG TERM...SL
AVIATION...CG
Hazardous weather outlook, Aug 16, 5:58 AM EDT, 17 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
558 AM EDT Mon Aug 16 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-171000-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-
558 AM EDT Mon Aug 16 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk for excessive rainfall for heavier showers or
thunderstorms hitting the same location multiple times.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Moisture from the remnants of Tropical Storm Fred will interact with
an upper level system to result in rounds of showers and
thunderstorms Tuesday and Wednesday, when the remnants themselves
arrive.

There is a marginal risk for excessive rainfall for Tuesday and
Tuesday night, with isolated to scattered flash flooding possible
for areas that receive repetitive rounds of heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ033-034-515>526-171000-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
558 AM EDT Mon Aug 16 2021

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk for excessive rainfall for heavier showers or
thunderstorms hitting the same location multiple times.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Moisture from the remnants of Tropical Storm Fred will interact with
an upper level system to result in rounds of showers and
thunderstorms Tuesday and Wednesday, when the remnants themselves
arrive.

There is a slight risk for excessive rainfall for Tuesday and Tuesday
night, with isolated to scattered flash flooding possible for areas
that receive repetitive rounds of heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 16, 6:22 PM EDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
622 PM EDT MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       2 SW HURRICANE          38.42N 82.04W
08/16/2021  M2.52 INCH       PUTNAM             WV   COCORAHS

            2.52 INCHES RAINFALL SINCE 5 AM, WITH 0.82
            INCHES OF IT BETWEEN 5 AM AND THE 7 AM
            OBSERVATION.

0527 PM     HEAVY RAIN       2 NNW WEST HAMLIN       38.31N 82.21W
08/16/2021  M2.13 INCH       CABELL             WV   EMERGENCY MNGR

            TWO AND AN EIGHTH INCHES RAINFALL SINCE 7
            AM. MOST OF THE RAIN FELL THIS MORNING.

&&
Special weather statement, Aug 16, 6:57 PM EDT, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
657 PM EDT Mon Aug 16 2021

VAZ004-WVZ033-162330-
Buchanan VA-McDowell WV-
657 PM EDT Mon Aug 16 2021

...Heavy showers and thunderstorms impacting portions of
northwestern Buchanan and northwestern McDowell Counties through 730
PM EDT...

At 656 PM EDT, Doppler radar was tracking heavy showers and
thunderstorms along a line extending from near Gilbert Creek to near
Paw Paw. Movement was northeast at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Torrential rainfall with these and earlier showers and thunderstorms
may lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Locations impacted include...
Big Rock, Hurley and Panther.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

&&

LAT...LON 3737 8221 3753 8195 3751 8194 3752 8193
      3751 8193 3752 8191 3748 8181 3731 8216
TIME...MOT...LOC 2256Z 217DEG 17KT 3754 8187 3737 8212

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

12
Local storm report, Aug 16, 7:41 PM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
741 PM EDT MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FLASH FLOOD      5 SSW ALUM CREEK        38.22N 81.88W
08/15/2021                   LINCOLN            WV   EMERGENCY MNGR

            WATER IN AT LEAST 5 HOUSES AND UNDER SEVERAL
            MORE ALONG BUCKEYE FORK. SOME OF THE HOUSES
            FLOODED WERE AGAINST HILLSIDES AND SOME WERE
            NOT.

1028 PM     HEAVY RAIN       5 SSW ALUM CREEK        38.22N 81.88W
08/15/2021  M3.50 INCH       LINCOLN            WV   PUBLIC

            MOST OF THE RAIN FELL SUNDAY MORNING.

&&
Local storm report, Aug 16, 8:00 PM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
800 PM EDT MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     DEBRIS FLOW      5 SSW ALUM CREEK        38.22N 81.88W
08/15/2021                   LINCOLN            WV   EMERGENCY MNGR

            SEVERAL MUDSLIDES ALONG MCCORKLE RD.

&&
Special weather statement, Aug 16, 8:31 PM EDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Charleston WV
831 PM EDT Mon Aug 16 2021

WVZ033-034-170100-
Wyoming WV-McDowell WV-
831 PM EDT Mon Aug 16 2021

...Heavy showers and thunderstorms impacting portions of eastern
McDowell and southeastern Wyoming Counties through 900 PM EDT...

At 829 PM EDT, Doppler radar was tracking heavy showers and
thunderstorms along a line extending from near Wenonah to near
Amonate. Movement was north at 5 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Locations impacted include... Welch, Mullens, Gary, War, Northfork,
Keystone, Anawalt, Kimball, Maybeury, Elbert, Coalwood, Cucumber,
Jenkinjones and Herndon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

&&

LAT...LON 3729 8176 3764 8141 3755 8130 3751 8124
      3746 8131 3742 8128 3741 8129 3742 8131
      3732 8137 3732 8140 3727 8142 3727 8145
      3725 8148 3726 8150 3723 8151 3721 8156
      3720 8167
TIME...MOT...LOC 0029Z 193DEG 6KT 3752 8127 3725 8161

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

12
Special weather statement, Aug 16, 11:18 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
1118 PM EDT Mon Aug 16 2021

WVZ028-029-170345-
Gilmer WV-Braxton WV-
1118 PM EDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of southeastern Gilmer
and Braxton Counties through 1145 PM EDT...

At 1117 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gassaway, or 7 miles west of Sutton, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sutton, Gassaway, Burnsville, Flatwoods, Sand Fork, Frametown,
Wilsie, Servia, Stouts Mills, Exchange, Heaters, Cedarville and Falls
Mills.

This includes the following highways...
 Interstate 79 between mile markers 46 and 82.
 Route 19 between mile markers 66 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3881 8048 3854 8077 3856 8078 3854 8081
      3862 8097 3897 8076 3888 8059 3887 8059
      3886 8058 3887 8056 3885 8054 3882 8047
TIME...MOT...LOC 0317Z 212DEG 25KT 3863 8084

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

12

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:31 PM EDTSpecial Weather StatementRLXMcDowell29 min
Aug 16, 9:01 PM EDTFlash Flood WarningRLXMcDowell, Wyoming3 hr
Aug 17, 2:56 AM EDTFlash Flood WatchRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 28 more33 hr

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.